Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 97, NWS Springfield, MO

May 14, 2019Miller County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2019, 11:52 PM CDT for Miller County, Pulaski County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2019, 11:52 PM CDT (04:52 UTC)
Expired
May 15, 2019, 12:30 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:03 AM CDTHAIL 0.881 Nne Tuscumbia, MOREPORT OF NICKEL TO DIME SIZE HAIL AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KSGF 150452
SVRSGF
MOC131-169-150530-
/O.NEW.KSGF.SV.W.0097.190515T0452Z-190515T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1152 PM CDT Tue May 14 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Miller County in central Missouri...
  North central Pulaski County in central Missouri...

* Until 1230 AM CDT.

* At 1151 PM CDT, a severe thunderstorm was located 7 miles east of
  Lake Ozark, or 7 miles northeast of Osage Beach, moving southeast
  at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Lake of The Ozarks State Park...  Osage Beach...
  Lake Ozark...                     Crocker...
  Iberia...                         Saint Elizabeth...
  St. Elizabeth...                  Tuscumbia...
  Brumley...                        Ulman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9219 3787 9219 3816 9261 3817 9262
      3830 9255
TIME...MOT...LOC 0451Z 296DEG 29KT 3821 9249 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
2 follow-up statements
298 
WWUS53 KSGF 150507
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1207 AM CDT Wed May 15 2019

MOC169-150516-
/O.CAN.KSGF.SV.W.0097.000000T0000Z-190515T0530Z/
Pulaski MO-
1207 AM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PULASKI COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3829 9219 3802 9219 3801 9224 3803 9240
      3820 9250 3829 9246
TIME...MOT...LOC 0506Z 287DEG 21KT 3820 9241 

$$

MOC131-150530-
/O.CON.KSGF.SV.W.0097.000000T0000Z-190515T0530Z/
Miller MO-
1207 AM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN MILLER COUNTY...

At 1206 AM CDT, a severe thunderstorm was located 9 miles northwest
of Iberia, or 12 miles east of Osage Beach, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Iberia...                         Saint Elizabeth...
St. Elizabeth...                  Tuscumbia...
Ulman...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9219 3802 9219 3801 9224 3803 9240
      3820 9250 3829 9246
TIME...MOT...LOC 0506Z 287DEG 21KT 3820 9241 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
513 
WWUS53 KSGF 150521
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1221 AM CDT Wed May 15 2019

MOC131-150530-
/O.EXP.KSGF.SV.W.0097.000000T0000Z-190515T0530Z/
Miller MO-
1221 AM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLER COUNTY
WILL EXPIRE AT 1230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3829 9219 3802 9219 3801 9224 3803 9240
      3820 9250 3829 9246
TIME...MOT...LOC 0520Z 296DEG 29KT 3815 9229 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:53 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 14, 6:53 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
653 PM CDT Tue May 14 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue May 14 2019

Persistent rain showers and isolated thunder continued to move
through the southwestern corner of Missouri. This was occurring
along the edge of an area of warm air and moisture advection that
marked a weak surface warm front that extended from southwest
Missouri back to a low over north-central Kansas. The remainder of
the area remains rather capped at this time. Meanwhile...another
area of showers,,,located over western Illinois...was associated
with an impulse moving through the northwest flow aloft.

Will need to watch the area over central Missouri from late
afternoon into this evening as the warm front continues moving
northward and possibly interacting with this upper level impulse.
Could see scattered thunderstorms develop in this area along the
instability gradient as the cap is forecast to erode.
Thunderstorms are expected to be scattered but the stronger ones
could contain large hail and strong winds.

The next concern will be the possibility of thunderstorms
developing into an MCS overnight. If storms develop and can put
out enough outflow boundaries...could see an MCS develop overnight
and move through central and eastern Missouri. This will then
reinforce the surface boundary and set the area up for more
convection on Wednesday afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 237 PM CDT Tue May 14 2019

By Thursday...an upper level ridge begins to build into the area.
This will allow temperatures to climb into the low to mid 80s both
days. By Friday...attention then begins to turn towards the upper
level trough moving onshore on West Coast. The trough becomes
negatively tilted as it comes out of the Rockies into the Plains.
If this forecast pans out...the possibility of strong to severe
storms exist for Saturday and Sunday.

The pattern will continue into the early part of next week as yet
another digs into the long wave trough and ejects into the Plains.
Temperatures will remain above normal with highs in the 70s and
80s and overnight lows in the 50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue May 14 2019

Southerly winds will persist this evening becoming more
southwesterly to westerly tonight into Wednesday.

Convection will be possible across northern Missouri this evening,
and could develop farther southeast with time later this evening
into tonight. Overall the better chances will remain north and
east of the TAF sites if convection can develop at all.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Wise
Hazardous weather outlook, May 14, 8:29 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
829 PM CDT Tue May 14 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
829 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms have developed across portions of
northwestern Missouri this evening. These storms will slide to the
southeast and could effect portions of central Missouri and the
eastern Ozarks overnight. The storms should gradually weaken as
they move southeast, but a few strong to marginally severe storms
may remain possible into central Missouri overnight. Hail up to
the size of quarters and winds up to 60 mph will be possible with
a few of the strongest storms. Cloud to ground lightning and brief
downpours will occur with any storm tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for thunderstorms exists Wednesday across mainly
south-central Missouri. Lightning will be the main hazard, but a
few of the stronger storms could become severe producing hail to
the size of quarters and wind gusts to 60 mph.

Additionally, thunderstorm chances increase this weekend with a
potential for severe weather. Confidence is low at this time, but
a limited lightning risk does exist for Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 14, 11:27 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1127 PM CDT Tue May 14 2019

MOZ057-058-069>071-150515-
Maries MO-Camden MO-Phelps MO-Miller MO-Pulaski MO-
1127 PM CDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARIES...SOUTHERN
MILLER...NORTHERN PULASKI...WESTERN PHELPS AND NORTHEASTERN CAMDEN
COUNTIES UNTIL 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iberia, or 15 miles north of Waynesville, moving southeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rolla...                          Lake of The Ozarks State Park...
Lake of The Ozarks...             Osage Beach...
St. Robert...                     Village of Four Seasons...
Lake Ozark...                     Dixon...
Crocker...                        Iberia...
Doolittle...                      Newburg...
Tuscumbia...                      Bagnell...
Brumley...                        Brinktown...
Ulman...                          Devil's Elbow...
Lakeview...                       Kaiser...

This includes Interstate 44 between mile markers 163 and 169, between
mile markers 171 and 182, and between mile markers 184 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3815 9271 3830 9267 3809 9168 3772 9191
TIME...MOT...LOC 0427Z 296DEG 29KT 3805 9227

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:27 PM CDTSpecial Weather StatementSGFMiller48 min
May 15, 1:50 AM CDTSpecial Weather StatementSGFCamden40 min
May 15, 3:47 PM CDTSpecial Weather StatementSGFHowell58 min
May 15, 4:18 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark42 min
May 15, 4:43 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.